Mississippi, 2002

Damaging Winds in Mississippi, April 30, 2002

April 30, 2002 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 30, 2:31 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 30, 2:31 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT TUE APR 30 2002

FORECAST QUANDARIES INCLUDE CHANCES OF PRECIPITATION IN THE SHORT
TERM...TIMING OF FRONT IN THE NEAR TERM...AND ANOTHER CHANCE OF
PRECIPITATION IN THE LONG TERM.

WARM FRONT CONTINUES TO MEANDER ACROSS NORTH MISSISSIPPI THIS
AFTERNOON.  THE FRONT SHOULD LIFT NORTH TONIGHT...ALTHOUGH THIS
PROCESS MAY BE HAMPERED SOMEWHAT BY TODAYS CONVECTIVE
REINFORCEMENT.  MORNING SUBJECTIVE ANALYSIS HAS 700 MB 10 DEG. C
ISOTHERM...WHICH COULD BE INDICATIVE OF A MID-LEVEL INVERSION...FROM
SHREVEPORT TO SLIDELL.  PER OUR 1800Z SOUNDING...WERE TOO CAPPED
ACROSS THE CENTRAL (AND CERTAINLY THE SOUTH) PART OF THE FORECAST
AREA TO GENERATE MUCH IN THE WAY OF PRECIP.  ILL PLAN ON PLACING
THE HIGHER CHANCES OF SHOWERS AND STORMS ACROSS THE NORTHERN TIER.

THE WARM FRONT WILL MOVE NORTH OF THE FORECAST AREA WEDNESDAY.
SO...THE MID-WEEK WEATHER WORD WILL BE SUBSIDENCE.  SOUTHWESTERLY
WINDS BETWEEN 850 AND 700 MB IS FORECAST TO CONTINUE PUMPING WARMER
AIR INTO THE FORECAST AREA.  THIS SHOULD ONLY SERVE TO ADVANCE AND
STRENGTHEN THE CAP ACROSS THE REGION.

THE NEXT IN A SERIES OF STORM SYSTEMS SHOULD APPROACH THE DELTA
EARLY THURSDAY MORNING.  THE FRONT SHOULD REACH THE I-20 CORRIDOR
BETWEEN 1800Z AND 0000Z...THEN ADVANCE TOWARD THE CLOSE TO
03/0600Z.  OVER THE PAST FEW DAYS...THE MODELS HAVE TENDED TO NOT
DIG THE UPPER-LEVEL SHORTWAVE AS FAR SOUTH...AND SUGGESTING A MORE
SHALLOW FRONTAL SYSTEM UPON ARRIVAL.  IF WE REMAIN CAPPED (AS
EXPECTED)...MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD OCCUR ALONG
AND IN THE ELEVATED INSTABILITY BEHIND THE FRONT.  GIVEN THE AMOUNT
OF INSTABILITY FORECAST BY THE MODELS...WE MAY SEE A FEW STRONG
STORMS ACROSS THE NORTH.  HOWEVER...WITH THE OVERALL LACK OF
FORCING...I THINK THE CURRENT POP TREND LOOKS OK.  WILL ALSO KEEP A
MENTION OF PRECIP IN THE FORECAST FOR THURSDAY NIGHT...MAINLY
CENTRAL AND SOUTH...AS THE FRONT CONTINUES DROPPING SOUTH.

850 MB THERMAL TROUGH REMAINS IN THE VICINITY OF OUR FORECAST AREA
FRIDAY...SO ILL PLAN ON KEEPING SOME CLOUD COVER AROUND.  WITH THE
FRONT FORECAST TO HANG AROUND NEAR THE COAST...WILL KEEP SMALL
CHANCES OF RAIN GOING IN THE SOUTHERN ZONES.  OTHERWISE...IT LOOKS
LIKE SURFACE RIDGING SHOULD BEGIN TAKING HOLD FRIDAY...ESPECIALLY
ACROSS THE NORTH.

SATURDAY THROUGH TUESDAY...THE SURFACE HIGH SHOULD MOVE EAST TO THE
EASTERN SEABOARD AT THE START OF THE EXTENDED...AS ANOTHER SURFACE
LOW DEVELOPS OVER THE CENTRAL PLAINS.  A SHORTWAVE SKIRTS THE
NORTHERN PART OF THE FORECAST AREA SATURDAY...THEN THE PLAINS SYSTEM
MOVES EAST SUNDAY AND MONDAY ALLOWING A FRONT TO APPROACH THE
MID-SOUTH LATE MONDAY.  THE FRONT DOESNT APPEAR TO MOVE INTO THE
FORECAST AREA THROUGH THE EXTENDED.  ILL MENTION A SLIGHT CHANCE OF
SHOWERS AND STORMS THIS WEEKEND DUE TO THE SHORTWAVE...AND MONDAY
AND TUESDAY DUE TO PROXIMITY OF THE FRONTAL SYSTEM AND 500 MB
SHORTWAVE MOVING THROUGH THE NORTHERN PART OF THE STATE.

PRELIMINARY NUMBERS FOLLOW (READ...THESE ARE SUBJECT TO CHANGE)

FCSTID = 10
JAN   73  89  71  81 /   0   0   0  30
MEI   71  89  70  81 /  10   0   0  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Apr 30, 12:48 PM CST, 2 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT TUE APR 30 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT...MAINLY OVER PORTIONS OF NORTHEAST MISSISSIPPI. THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE NORTH OF A LINE FROM
GRENADA TO ACKERMAN TO MACON MISSISSIPPI. THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP
TO 60 MPH. JUST TO THE SOUTH AND WEST OF THIS AREA...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE.

A WARM FRONT...EXTENDING FROM EAST CENTRAL ARKANSAS SOUTH
EASTWARD TO COLUMBUS MISSISSIPPI WILL REMAIN IN THE SAME GENERAL
AREA THROUGH MIDNIGHT...BEFORE MOVING NORTH. THIS FRONTAL
BOUNDARY WILL PROVIDE THE NECESSARY FOCUS FOR THUNDERSTORM
DEVELOPMENT AS MOIST SOUTHERLY WINDS CONVERGE ALONG THE BOUNDARY.

THUNDERSTORMS SHOULD START TO DIE DOWN A FEW HOURS AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED FOR PORTIONS OF NORTHEAST
MISSISSIPPI...THROUGH MIDNIGHT. KEEP UP TO DATE ON WEATHER
CONDITIONS BY LISTENING TO NOAA WEATHER RADIO.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
April 30, 3:05 PM CST
Where
Clay County, West Pt
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
33.600, -88.650

Several trees blown down across northern portions of the county.

Thunderstorm Wind, Lowndes

When
April 30, 3:27 PM CST
Where
Lowndes County, 4 mi NE of (Cbm)columbus Afb
Measured
86 kt (99 mph)
Property damage
$50,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.683, -88.400

Destructive, straight-line winds from a severe squall line knocked down several trees and power lines across northern portions of the county. FMQ-13 wind equipment at the Air Force Base measured winds gusting upwards to 100 mph. As a result of the extreme winds, several buildings in and around the AFB sustained damage. Finally, hail up to the size of quarters fell across the same area. The wind driven hail resulted in damage to numerous vehicles parked outside when the storm hit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290545, 5290614.